Alert archive / Michigan / Small Craft Advisories in 2022

Small Craft Advisory 16, NWS Gaylord, MI

February 9, 2022

NWS Gaylord, MI issued this small craft advisory at Feb 9, 2022, 3:37 PM EST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 9, 2022, 3:37 PM EST (20:37 UTC)
Expired
Feb 10, 2022, 4:05 AM EST
In force
12 hr
Issued by
NWS Gaylord, MI

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Feb 9, 3:30 PM EST, 7 minutes earlier.

Area forecast discussion, Feb 9, 3:30 PM EST, 7 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
330 PM EST Wed Feb 9 2022

.NEAR TERM...(Through Tonight)
Issued at 310 PM EST Wed Feb 9 2022

...Increasing Snow Showers...

High Impact Weather Potential...Lightly snow coated and slippery
roadways possible tonight.

A 995 mb Alberta Clipper system centered across northern Lake
Superior will track off to the east southeast through tonight. The
affects from this system have been relatively minor thus far with
snow showers confined to eastern upper and only a little drizzle
and mist across parts of northern lower as moisture has not been
very deep thus far. As we often see with these clipper systems,
temperatures over achieved with highs of well into the 30s across
most areas. Models continue to advertise a slug of moisture
infiltrating the region over the next few hours with model
soundings showing deepening moisture. This is expected to lead to
increasing snow showers (perhaps mixed with rain at the onset)
later this afternoon into this evening. Colder air advecting in
behind the system will increase over lake instability overnight
leading to marginal west northwest flow lake effect conditions.
Accumulations of up to around an inch are expected across eastern
upper and across portions of northwest lower with little to no
accumulation elsewhere. Lows tonight ranging from the upper teens
across eastern upper to the mid 20s near Saginaw Bay.

&&

.SHORT TERM...(Thursday through Saturday)
Issued at 310 PM EST Wed Feb 9 2022

...Some snow Thu night-Fri then deep freeze returns...

High Impact Weather Potential...High. Accumulating snow Thu night-
Fri. Very cold Fri night-Sat.

Upper troffing will persist in eastern Canada and the ne CONUS. The
next digging clipper will push into the northern lakes Friday. This
is a vigorous system, and will have more moisture to work with than
the current clipper. Shortwave ridging will contribute to a
relatively quiet day Thursday, but the warm conveyor belt will bring
associated precip beginning Thu night. Arctic air will push back
into the region on northerly flow behind the departing system
beginning Fri night.

A touch of nw-flow lake effect clouds/snow showers will linger into
Thu morning. Quiet wx expected in the afternoon as ridging quickly
transits the area. The next clipper will take more northerly track
(like the current system). A track across Superior means we will see
relatively mild air for Thu night-Friday (again, like the current
system). 850mb temps warmer than -6/7C will keep the lakes from
being a player until cold advection returns late Friday. Initial
snow will reach parts of nw lower MI by late Thu evening, but
widespread precip arrives overnight. Mixed rain/snow is possible in
parts of northern lower MI, especially early Friday and when precip
rates are lighter. Otherwise though, evap cooling in the BL will
tend to keep p-type as snow. An initial shortwave/speed max will
skirt across the southern lakes Thu night, contributing to a local
maxima in QPF over w central lower MI. This is consistently seen in
model guidance. Otherwise, QPF would be highest in the north
(closest to the surface low) and lowest in the south. We'll be
overspread by some dry-slotting for a part of Friday (especially in
the afternoon), perhaps introducing some DZ at times, before colder
air wraps back in. Forecast snow amounts across the area for the
synoptic part of the event (Thu night into Fri morning) look to
range from 1-5" across northern MI, with the most near MBL, a
secondary max (circa 3") in eastern upper MI, and the least near
APN.

Max temps Thu in the mid 20s to lower 30s. Lows Thu night in the
teens and lower 20s, with rising temps late. Highs Fri in the 30s.

Wraparound moisture exits Fri night. Trailing lake effect snow on
Saturday with a north fetch will focus on coastal portions of nw and
ne lower MI (near and south of Leelanau and APN). But we'll be
getting too cold for a usable DGZ, and the resulting lake effect
will be powdery. The big story is far colder temps, with 850mb temps
in the low to even mid minus 20s. Min temps Fri night from -10f in
eastern upper MI, to +10f near MBL. Max temps Sat will be in the
single digits to mid teens above zero, with the Sault in particular
struggling to get much higher than zero. Wind chills may approach
advisory levels Sat morning (-25f in the UP, -20 in the LP),
especially in eastern upper and far northern lower MI.

&&

.LONG TERM...(Saturday night through Wednesday)
Issued at 310 PM EST Wed Feb 9 2022

...Very cold Sun-Mon then a rapid warm-up...

Clipper waves will help reinforce the upper troffing over the region
as late as Sunday night. The cold air will remain entrenched, though
daytime highs are not expected to be quite as cold on Sun-Mon (lots
of teens for highs) as Saturday. Sub-zero min temps will remain
common. Lake effect snow will occur, as winds back and establish a
bit more favorable fetch. Most guidance allows troffing to progress
eastward, and flattening ridging advances from the plains. Models in
general do not hang onto to troffing/cold air long enough, but for
now it appears that milder air returns Tue and especially Wed.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1244 PM EST Wed Feb 9 2022

An Alberta Clipper will bring a mix of drizzle and snow showers to
much of the region this afternoon with mainly snow showers
tonight. Winds will shift from southwest this afternoon to
northwest tonight, with gusts to around 20 knots. Cigs/vsbys will
be mainly mvfr but some ifr conditions may occur for a short time.
Cigs are expected to lift into low end vfr Thursday.

&&

.MARINE...
Issued at 310 PM EST Wed Feb 9 2022

Advisories continue on the Lake Michigan and parts of the Lake
Huron nearshore waters. A weak cold front works into and across
the forecast area this evening. Winds will veer from southwesterly
to northwesterly early tonight. These winds will be gusty at
times into tonight. A few gale force wind gusts are likely
Thursday night into Friday morning with a gale warning now in
effect across Lake Michigan.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY until 7 AM EST Thursday for LHZ345-347-348.
LM...SMALL CRAFT ADVISORY until 7 AM EST Thursday for LMZ323-342-
     344>346.
     GALE WARNING from 10 PM Thursday to 9 AM EST Friday for
     LMZ344>346.
LS...NONE.
&&

NEAR TERM...AS
SHORT TERM...JZ
LONG TERM...JZ
AVIATION...AS
MARINE...AS
Hazardous weather outlook, Feb 9, 3:34 PM EST, 3 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
334 PM EST Wed Feb 9 2022

MIZ016>018-020>036-041-042-086>088-095>099-102045-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
334 PM EST Wed Feb 9 2022

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...This afternoon and tonight.

A light coating of snow is expected this evening, mainly along and west
of I-75. This may lead to slick spots on area roadways.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Accumulating snow is possible late Thursday night into Friday
night.

Very cold temperatures and dangerous wind chills are expected
Friday night through Saturday night.

Cold temperatures and ice development on area rivers and streams
may result in ice jams and localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts to the National
Weather Service. Reports may be made one of three ways:

Online:    weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter: twitter.com/nwsgaylord

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-102045-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
334 PM EST Wed Feb 9 2022

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...This afternoon and tonight.

No hazardous weather expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Gale force wind gusts are likely along the Lake Michigan
nearshore waters of northwest lower Michigan Thursday night into
Friday morning.

.SPOTTER INFORMATION STATEMENT...

Contact us online via Facebook and Twitter anytime with weather
reports.

For more information visit http://weather.gov/gaylord.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 9, 3:37 PM ESTGale WarningAPX55 hr

Nearby

Small Craft Advisories in Michigan, 2022Every small craft advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.